Flash Flood, Aroostook
- When
- August 10, 6:00 PM EST to 11:15 PM EST
- Where
- Aroostook County, Van Buren
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Above normal precipitation occurred across northern Maine during July and early August. Streams and brooks rose in response to around 2 inches of rain which fell across the region over several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks.Streams and brooks rose in response to around 2 inches of rain which fell across the region over several hours. The Violette Creek overflowed...flooding the basements of 6 homes located near the creek and damaging the St. Marys Road which runs along the creek. Several other roads were also closed due to flooding. This was the third flash flood event to affect the Van Buren area in less than 2 weeks.Flooding from this event and the several previous events severely eroded several streams banks and washed out portions of several roads causing extensive damage in spots.A FEMA damage survey was conducted in late August which encompassed this event...the flash flood event on August 8th and also the flash flood event on July 30th. The survey also included a flash flood event which occurred in Fort Kent on August 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 10, 1:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT SUN AUG 10 2003 .SYNOPSIS...SCATTERED SHOWERS AND MUGGY CONDITIONS TO CONTINUE TONIGHT THROUGH MONDAY. A COLD FRONT WILL ENTER THE NORTHWEST MAINE LATE MONDAY AND SLOWLY CROSS THE STATE ON TUESDAY. THIS FRONT WILL BECOME STATIONARY ACROSS DOWNEAST MAINE LATE TUESDAY AND WEDNESDAY BEFORE MOVING OFFSHORE WEDNESDAY NIGHT. DISCUSSION...CURRENT RADAR INDICATES SHORTWAVE TROUGH THAT BROUGHT MOST OF NORTHERN MAINE UP TO AN INCH OF RAIN TODAY IS NOW EXITING THE STATE. WARM FRONT MOVING NORTH THROUGH THE ST JOHN VALLEY AND WILL BE NORTH OF THE STATE THIS EVENING. WITH NO SIGNIFICANT SHORTWAVE TROUGH ALOFT AND BOUNDARY LOCATED JUST NORTH OF THE STATE...NOT EXPECTING MUCH MORE THAN SCATTERED SHOWERS ACROSS OUR CWA THIS EVENING. SHOWERS SHOULD DIMINISHED LATE THIS EVENING WITH DENSE FOG DEVELOPING STATEWIDE AFTER MIDNIGHT. WILL NOT MENTION ANY THUNDERSTORMS THIS EVENING AS SOUNDINGS VERY STABLE WITH WARM AIR ALOFT AND COOL TEMPERATURES AT THE SURFACE. WILL CONTINUE WITH FLOOD WATCH FOR TONIGHT. HAVE NOT HAD ANY REPORTS OF FLOODING THIS AFTERNOON BUT STREAMS AND BROOKS STILL VERY FULL AND ANY HEAVY SHOWERS THIS EVENING COULD SEND THEM OVER THEIR BANKS. RIGHT NOW EXPECT JUST ISOLATED PROBLEMS THIS EVENING. CWA WILL REMAIN IN THE WARM SECTOR TOMORROW AS BOUNDARY STAYS JUST NORTH OF THE STATE. AFTER A CLOUDY AND FOGGY START TO THE DAY...EXPECT TO SEE SOME SUNSHINE BY EARLY AFTERNOON WHICH WILL QUICKLY DESTABILIZE THE ATMOSPHERE AND PRODUCE SCATTERED SHOWERS AND A POSSIBLE THUNDERSTORM ESPECIALLY ACROSS SOUTHERN SECTIONS. BUFKIT INDICATING MORE UNSTABLE SOUNDING WITH CAPES CLOSE TO 1000 J/KG ACROSS INTERIOR DOWNEAST MONDAY AFTERNOON. AGAIN WITH LOSS OF HEATING EXPECT ACTIVITY TO DECREASE IN COVERAGE DURING THE EVENING. COLD FRONT CURRENTLY ACROSS CENTRAL CANADA WILL ENTER NORTHWEST MAINE MONDAY EVENING. AS THE FRONT SLOWLY MOVES THROUGH THE STATE DURING THE NIGHT WILL CONTINUE WITH SCATTERED SHOWERS. FRONT WILL STALL ACROSS INTERIOR DOWNEAST MAINE EARLY TUESDAY WITH WEAK WESTERLY FLOW ALOFT AND REMAIN STATIONARY THERE THROUGH WEDNESDAY KEEPING CLOUDS AND SCATTERED SHOWERS ACROSS SOUTHERN SECTIONS THROUGH WEDNESDAY EVENING. EXPECT SLOW CLEARING ACROSS THE STATE FROM NORTH TO SOUTH STARTING TUESDAY NIGHT AND FINALLY CLEARING THE SOUTHERN PORTION OF OUR CWA BY WEDNESDAY NIGHT. BY THE END OF THE WEAK SUNNY AND DIRER WEATHER WILL HAVE SPREAD ACROSS THE ENTIRE REGION. MARINE...WINDS AND SEAS TO REMAIN BELOW SCA LEVELS THE NEXT FEW DAYS WITH PERSISTENT S TO SW FLOW. AVIATION...CONDITIONS TO LOWER TO LIFR TONIGHT. WILL SEE SOME LIFTING DURING THE DAY TOMORROW TO MVFR AND EVEN SOME VFR CONDITIONS POSSIBLE BY AFTERNOON. .CAR...FLOOD WATCH FOR ZONES 1>6 TODAY INTO TONIGHT. FOSTER
MEZ001>006-010-011-015>017-029>032-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 530 AM EDT SUN AUG 10 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY RAIN WILL OVERSPREAD THE AREA TODAY WITH A FEW THUNDERSTORMS. THE RAIN COULD BE HEAVY...ESPECIALLY ACROSS NORTHERN MAINE. RAINFALL AMOUNTS WILL AVERAGE FROM ONE HALF ACROSS DOWNEAST MAINE TO ONE INCH IN NORTHERN MAINE. A FLOOD WATCH IS IN EFFECT FOR NORTHERN MAINE FOR TODAY INTO TONIGHT FOR THE POSSIBILITY OF FLOODING OF SMALLER STREAMS AND BROOKS. PLEASE SEE THE FLOOD WATCH ISSUED BY THIS OFFICE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON INTO MONDAY EVENING AS A COLD FRONT MOVES INTO THE AREA. SOME THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. JAH
MEZ011-015-031-102215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
511 PM EDT SUN AUG 10 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...
AT 511 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY RAIN...STRETCHING FROM 6 MILES EAST
OF HOWLAND TO 15 MILES WEST OF NEWPORT. THE LINE WAS MOVING EAST
AT 15 TO 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 PM EDT INCLUDE...
HOWLAND... DEXTER... LINCOLN...
EAST CORINTH... NEWPORT... SPRINGFIELD...
KENDUSKEAG... HERMON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HEAVY RAINFALL UP TO AN INCH AND A QUARTER PER HOUR...WITH SOME
PONDING ON ROADWAYS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...BE PREPARED FOR VERY HEAVY
RAINFALL.
REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR
COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4554 6835 4483 6970 4467 6912 4531 6800
NOUHAN
NNNNMEZ011-015>017-032-102315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
620 PM EDT SUN AUG 10 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 620 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 27 MILES SOUTHWEST OF SPRINGFIELD. THE
STORM WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
RURAL AREAS OF SOUTHERN AND CENTRAL PENOBSCOT AND NORTHERN
HANCOCK COUNTIES...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
VERY HEAVY RAINFALL UP TO 2 INCHES PER HOUR...WITH LOCALIZED
FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED
OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4537 6849 4503 6868 4517 6783 4546 6793
NOUHAN
NNNNThe Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332903.